Alert archive / Colorado / Winter Storm Warnings in 2019
Winter Storm Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm warning at Apr 22, 2019, 3:58 AM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Apr 22, 2019, 12:00 PM MDT. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2019, 3:58 AM MDT (09:58 UTC)
- In effect from
- Apr 22, 2019, 12:00 PM MDT
- Expired
- Apr 23, 2019, 12:00 PM MDT
- In force
- 24 hr
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 3:00 AM MDT | SNOW 12 | 7 Ssw Spanish Peaks, CO | 1.25 LIQUID EQUIVALENT. 8900 FEET ELEVATION. FELL BETWEEN 5 PM MONDAY AND 3 AM TUESDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS45 KPUB 220958 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 358 AM MDT Mon Apr 22 2019 COZ075-221800- /O.NEW.KPUB.WS.W.0012.190422T1800Z-190423T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- 358 AM MDT Mon Apr 22 2019 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON MDT TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches expected. * WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet. * WHEN...From noon today to noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible due to heavy snow and poor visibilities, particularly this evening through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ073-080-221800- /O.NEW.KPUB.WW.Y.0025.190422T1800Z-190423T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 358 AM MDT Mon Apr 22 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO NOON MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches expected. * WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet and Wet Mountains Above 10000 Feet. * WHEN...From noon today to noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be difficult at times due to heavy snow and poor visibilities at times across the higher mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
157 WWUS45 KPUB 221728 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1128 AM MDT Mon Apr 22 2019 COZ075-230130- /O.CON.KPUB.WS.W.0012.190422T1800Z-190423T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- 1128 AM MDT Mon Apr 22 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches expected. * WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet. * WHEN...through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible due to heavy snow and poor visibilities, particularly this evening through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ073-080-230130- /O.CON.KPUB.WW.Y.0025.190422T1800Z-190423T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 1128 AM MDT Mon Apr 22 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches expected. * WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet and Wet Mountains Above 10000 Feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be difficult due to heavy snow and poor visibilities across the higher mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
442 WWUS45 KPUB 222059 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 259 PM MDT Mon Apr 22 2019 COZ075-230500- /O.CON.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- 259 PM MDT Mon Apr 22 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Heavy snow. Total snow accumulations of 8 to 16 inches. * WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible due to heavy snow and poor visibilities, particularly through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ073-080-230500- /O.CON.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 259 PM MDT Mon Apr 22 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Snow. Total snow accumulations of 5 to 10 inches. * WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet and Wet Mountains Above 10000 Feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be difficult due to heavy snow and poor visibilities across the higher mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
949 WWUS45 KPUB 230156 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 756 PM MDT Mon Apr 22 2019 COZ075-231130- /O.CON.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- 756 PM MDT Mon Apr 22 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Heavy snow. Total snow accumulations of 8 to 16 inches. * WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible due to heavy snow and poor visibilities, particularly through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ073-080-231130- /O.CON.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 756 PM MDT Mon Apr 22 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Snow. Total snow accumulations of 5 to 10 inches. * WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet and Wet Mountains Above 10000 Feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be difficult due to heavy snow and poor visibilities across the higher mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
012 WWUS45 KPUB 231033 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 433 AM MDT Tue Apr 23 2019 COZ075-231800- /O.CON.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- 433 AM MDT Tue Apr 23 2019 ...A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow...moderate to heavy at times this morning with additional snow accumulations of 2 to 5 inches anticipated. * WHERE...Southern Sangre de Cristo mountains above 11000 feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be very difficult due to moderate to heavy snow at times and poor visibilities this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ073-080-231800- /O.CON.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 433 AM MDT Tue Apr 23 2019 ...A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Snow...with additional snow accumulations of 1 to 3 inches anticipated this morning. * WHERE...Northern Sangre de Cristo mountains above 11000 feet and the Wet mountains above 10000 feet. * WHEN...Through noon MDT Tuesday. * ADDITIONAL DETAILS...Travel could be difficult due to snow and poor visibilities across the higher mountains this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
049 WWUS45 KPUB 231756 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1156 AM MDT Tue Apr 23 2019 COZ075-231900- /O.EXP.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/ Southern Sangre de Cristo Mountains Above 11000 Feet- 1156 AM MDT Tue Apr 23 2019 ...WINTER STORM WARNING WILL EXPIRE AT NOON MDT TODAY... Periods of light to moderate snow will continue over the mountain peaks into this afternoon. Little to no additional accumulations are expected. $$ COZ073-080-231900- /O.EXP.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains Above 10000 Feet- 1156 AM MDT Tue Apr 23 2019 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY... Periods of light to moderate snow will continue over the mountain peaks into this afternoon. Little to no additional accumulations are expected. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Apr 21, 11:19 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 21, 11:19 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1119 PM MDT Sun Apr 21 2019 .SHORT TERM...(This evening through Monday) Issued at 247 PM MDT Sun Apr 21 2019 Currently...radar shows showers and thunderstorms early this afternoon, especially over the mountains, and across the Palmer Divide region. Stronger storms may be capable of producing small hail and strong straight line winds in addition to lightning. Right now the strongest storm is out over Kiowa County, tracking east just south of Eads. Current model trends have been north with showers and thunderstorms for this evening. Breezy southwest winds have developed over the San Luis Valley, east across the plains. Gusts near 30 mph are likely into this evening. Temperatures have been warm, with generally 70s across much of the region, with a few lower 80s out near La Junta and Lamar. Tonight...an upper level disturbance is currently lifting northeast across Colorado and will exit into the Central Plains later this evening. A cold front, from the Palmer Divide, into Kiowa County is not forecast to move much through this afternoon, before making a push south across the plains this evening. The main forecast challenge will be how widespread and how far south convection makes it on the plains. Current model solutions keep a bulk of the precipitation north, but would not be surprised to see a bit more shower and thunderstorm activity further south. The main threats with any thunderstorms will be winds gusting to near 60 mph and hail up to dime size. Lightning will also be a concern. Models in good agreement with thunderstorms dissipating after sunset, with low level flow turning more northeasterly. This upslope flow will produce low stratus after midnight into the Monday morning hours. Snow looks to remain confined to the higher elevations through tonight. Generally one to three inches of accumulation may be possible, especially above 11 kft over the Central Mountains. Given the convective nature, locally higher snowfall totals may be possible. Monday...low level upslope flow will continue across the region through Monday evening. Models in good agreement with showers and isolated thunderstorms throughout the day, especially west of I-25. Convective feedback in the higher resolution models is likely contaminating rainfall totals, but a few locations could see periods of moderate rainfall through Monday. Snow levels will continue to be high, with a few inches possible above 10 kft. The potential for locally heavy snowfall will remain possible, especially over the Eastern Mountains. Temperatures will cooler across the region with clouds remaining locked in place. Highs will likely only top out in the 50s, with perhaps a few lower 60s out near the Kansas border. Mozley .LONG TERM...(Monday night through Sunday) Issued at 247 PM MDT Sun Apr 21 2019 Main area of convection over the southern mountains Monday evening will organize into an MCS and slide se through ne NM and the TX Panhandle overnight, while precip fades away farther north as instability diminishes. Most models then lift a rather strong upper wave northward through ern NM into sern CO early Tue morning, which may keep precip going along the NM border into midday Tue, though convective evolution Mon evening to our south may play a major role in how much precip actually develops overnight in CO. Snow levels will fall toward 7k feet by early Tue morning, leading to some slushy accums below timberline over the srn Sangres/Spanish Peaks, while highest elevations above 10k feet see several inches. On Tue, NAM lifts band of precip on the plains northward toward the Arkansas River through the day, while other models keep best lift farther south toward the NM border. Given lack of instability, will keep precip chances in the sct range across most of the region Tue, with likely chances limited to the srn mountains/Raton Mesa. Max temps will continue on the cold side, though nrn portions of the area may see sun by afternoon, which will boost readings somewhat versus Monday's numbers. Upper ridge builds late week into the weekend as upper low departs, though residual moisture will likely keep isolated afternoon/evening tsra in the forecast mainly over the mountains Wed-Fri. Not expecting much rainfall from any storms as low levels look fairly dry. Next wave then races quickly through the area over the weekend, though air mass never moistens much, which will likely limit convection. Max temps will rapidly warm from Wed onward, reaching well above average levels at most locations from Thu into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1051 PM MDT Sun Apr 21 2019 Conditions are expected to deteriorate during this period as a moist weather system moves into the region. KALS... VFR until about 21 UTC tomorrow afternoon, then expect low cigs and rain to move into the taf site, precip will likely change over to snow by early evening with accumulating snow possible. KCOS... Showery weather expected through the period. MVFR cigs likely towards sunrise lasting into late morning. OVC cigs likely in the afternoon with showers but cigs should be VFR. MVFR cigs will likely return tomorrow evening. KPUB... Should mostly be VFR through the period. Some MVFR cigs possible early tomorrow morning after sunrise lasting into mid morning then VFR. Low cigs will with MVFR conditions will be possible tomorrow evening along with some showers. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...PETERSEN AVIATION...HODANISH
Hazardous weather outlook, Apr 21, 10:53 PM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1053 PM MDT Sun Apr 21 2019 COZ058>089-093>099-230500- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1053 PM MDT Sun Apr 21 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Snow showers will be confined to higher mountain peaks tonight which could pick up some localized snow accumulations of 1 to 2 inches above 11000 feet. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow, generally above 9,000 feet is expected from Monday into Tuesday, with storm total snow amounts in excess of 6 inches possible. In addition, isolated primarily higher terrain afternoon and evening thunderstorms, capable of producing moderate to heavy precipitation, gusty winds and small hail are expected from Monday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and plains this afternoon and evening. Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:58 AM MDT | Winter Weather Advisory | PUB | Alamosa, Costilla, Custer, Fremont, Huerfano, Pueblo and 1 more | 32 hr |
| Apr 22, 3:19 PM MDT | Areal Flood Advisory | PUB | Huerfano | 3 hr |
Nearby
Winter Storm Warnings in Colorado, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.